Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 214, NWS Columbia, SC

August 2, 2012Calhoun County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 2, 2012, 2:46 PM EDT for Calhoun County, Orangeburg County, South Carolina. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2012, 2:46 PM EDT (18:46 UTC)
Expired
Aug 2, 2012, 3:45 PM EDT
In force
59 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 3:30 PM EDTHAIL 13 Sw Elloree, SCQUARTER SIZE HAIL REPORTED OFF OLD STATE ROAD
Aug 2, 3:52 PM EDTTSTM WND DMGNe Elloree, SCHIGHWAY PATROL REPORTED A TREE DOWN AT DANTZLER ST AND CLEVELAND ST IN ELLOREE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1922 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WUUS52 KCAE 021846
SVRCAE
SCC017-075-021945-
/O.NEW.KCAE.SV.W.0214.120802T1846Z-120802T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 345 PM EDT

* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF ORANGEBURG...AND MOVING EAST AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE ST. MATTHEWS...
  ORANGEBURG...ELLOREE...BROOKDALE...BRANCHVILLE AND BOWMAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3331 8095 3335 8104 3351 8113 3368 8075
      3346 8044 3321 8082
TIME...MOT...LOC 1846Z 251DEG 19KT 3344 8096

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:47 PM EDT, 59 minutes earlier.

Area forecast discussion, Aug 2, 1:47 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT THU AUG 2 2012

.SYNOPSIS...
A WARM HUMID AIRMASS WILL REMAIN ACROSS THE REGION INTO FRIDAY.
THERE WILL BE ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS THROUGH THE WEEKEND. A COLD FRONT WILL APPROACH
SATURDAY AND SUNDAY INCREASING THE CHANCES FOR RAINFALL.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...SATELLITE SHOWING ENHANCED CU FIELDS ACROSS
CENTRAL AND EASTERN SC THIS AFTERNOON...WITH THETA-E AXIS
EXTENDING ACROSS THAT AREA. ONE SHORTWAVE HAS BEEN MOVING ACROSS
EASTERN NC...CENTRAL SC...AND CENTRAL GA...WHICH IS CURRENTLY
CAUSING ISOLATED TO SCATTERED SHOWERS AND STORMS TO DEVELOP ACROSS
THE REGION. PLENTY OF INSTABILITY EXISTS...ESPECIALLY ACROSS THE
SOUTHERN AND EASTERN CWA. SURFACE ANALYSIS SHOWING SBCAPES AROUND
4000 J/KG AND LIS NEAR -11 ACROSS SOUTHERN CSRA. READINGS SLIGHTLY
LOWER FURTHER NORTH...BUT STILL RATHER HIGH. EXPECT SOME STRONG
STORMS THROUGH THE AFTERNOON...WITH SOME POSSIBILITY REACHING SEVERE
LIMITS AS WE APPROACH THE PEAK HEATING HOURS.  AFTERNOON
TEMPERATURES IN THE MID TO UPPER 90S.

TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE
OCCURRING ACROSS SOUTHERN AND EASTERN COUNTIES THIS EVENING AS A
WEAK SECONDARY SHORTWAVE MOVES THROUGH THE REGION. IN GENERAL
WILL KEEP 20 TO 30 PERCENT POPS IN THROUGH THE LATE EVENING
HOURS...THEN TAPER OFF BY MIDNIGHT. LOWS OVERNIGHT FORECAST TO
FALL INTO THE MIDDLE 70S FOR MOST AREAS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
HIGH PRESSURE WILL BE TO THE EAST AND SOUTH WITH WEAK LEE-SIDE
TROUGHING IN THE FORECAST AREA. THE MODELS SHOW LIMITED MOISTURE BUT
CONVERGENCE INTO THE WEAK SURFACE TROUGH PLUS SOMEWHAT COLD
TEMPERATURES ALOFT ASSOCIATED WITH THE LINGERING UPPER TROUGH WILL
HELP CAUSE THUNDERSTORMS ESPECIALLY DURING THE TIME OF MAXIMUM
HEATING. USED THE GUIDANCE CONSENSUS FOR THE POP FORECAST. USED THE
GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE GFS AND ECMWF SHOW WEAK UPPER-LEVEL TROUGHING CONTINUING NEAR
THE FORECAST AREA. THE MODELS KEEP SURFACE RIDGING TO THE SOUTH AND
EAST. AN APPROACHING COLD FRONT APPEARS TO STALL AND BECOME DIFFUSE
BUT ASSOCIATED MOISTURE APPEARS TO LINGER DURING MUCH OF THE
EXTENDED PERIOD. THE MOISTURE SUPPORTS SCATTERED THUNDERSTORMS
ESPECIALLY DURING THE TIMES OF MAXIMUM HEATING. THE GFS ENSEMBLE
MEAN POPS ARE AROUND 30 PERCENT. THE ENSEMBLE MEANS SUPPORT
TEMPERATURES NEAR CLIMATOLOGY WITH LOWS IN THE LOWER 70S AND HIGHS
IN THE LOWER TO MIDDLE 90S.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MAINLY VFR CONDITIONS EXPECTED THROUGH THE AFTERNOON AND EVENING
HOURS...WITH THE EXCEPTION OF POSSIBLE MVFR VISIBILITIES IN ANY
LOCALIZED SHOWER/STORM ACTIVITY. A FEW SHOWERS CLOSE TO TAF SITES
IN THE MIDLANDS AND CSRA AT ISSUANCE TIME...AND HAVE ELECTED TO
COVER THOSE WITH VCSH FOR THE TIME BEING. SHOWERS AND STORMS
DEVELOPING AS A SHORTWAVE MOVES THROUGH THE CWA INTO DEEPER
MOISTURE ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA.
SHORTWAVES PUSH EAST OF REGION TONIGHT...AND EXPECT THE ACTIVITY
TO DIMINISH BY MIDNIGHT. AMENDMENTS WILL BE ISSUED IF/WHEN
ACTIVITY EXPECTED TO IMPACT A SITE. OVERNIGHT...CAN NOT RULE OUT
PATCHY MVFR BR TOWARDS MORNING AT THE USUAL SITES...ESPECIALLY IF
THEY ARE IMPACTED BY AFTERNOON/EVENING RAINFALL. FOR NOW HAVE
ELECTED TO KEEP MENTION OUT OF TAF SITES...BUT MAY NEED TO ADD IN
LATER DEPENDING OF RAINFALL.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN EARLY
MORNING FOG/STRATUS...AS WELL AS SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 2, 2:44 PM EDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
244 PM EDT THU AUG 2 2012

GAZ040-063>065-SCZ015-016-018-020>022-025>031-036>038-031845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK-
NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-
AIKEN-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-
244 PM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING. ISOLATED STRONG STORMS MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ077-SCZ035-041-031845-
BURKE-BARNWELL-BAMBERG-
244 PM EDT THU AUG 2 2012

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING. ISOLATED STRONG STORMS MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 2, 1:38 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
138 PM EDT THU AUG 2 2012

SCZ027-021830-
LEXINGTON-
138 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON COUNTY
THROUGH 230 PM EDT...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR RED BANK...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...OAK GROVE...PINE RIDGE...RED BANK...SOUTH CONGAREE AND
SPRINGDALE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3366 8121 3388 8142 3401 8117 3388 8102
      3386 8104 3384 8104 3375 8106 3366 8116
      3365 8118
TIME...MOT...LOC 1738Z 325DEG 7KT 3387 8121

HC
Local storm report, Aug 2, 2:01 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
201 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             3 S RED BANK            33.89N 81.23W
08/02/2012  E1.00 INCH       LEXINGTON          SC   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED HAIL THE SIZE OF QUARTERS FALLING
            AT HIS RESIDENCE.

&&

HC
Local storm report, Aug 2, 2:16 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             3 SSW RED BANK          33.89N 81.25W
08/02/2012  E1.00 INCH       LEXINGTON          SC   PUBLIC

            QUARTER-SIZE HAIL ON BRIDLERIDGE ROAD

&&

LINTON
Local storm report, Aug 2, 2:18 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND DMG     3 NW BLACKVILLE         33.39N 81.32W
08/02/2012                   BARNWELL           SC   LAW ENFORCEMENT

            TREES DOWN NEAR THE INTERSECTION OF EBENEZER AND HEALING
            SPRINGS RD

&&

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:38 PM EDTSpecial Weather StatementCAELexington52 min
Aug 2, 1:45 PM EDTSevere Thunderstorm WarningCAELexington45 min
Aug 2, 1:48 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg57 min
Aug 2, 2:29 PM EDTAreal Flood AdvisoryCAEBamberg, Barnwell, Orangeburg2 hr
Aug 2, 2:51 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell39 min
Aug 2, 3:19 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Richland, Sumter56 min
Aug 2, 3:46 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg44 min
Aug 2, 4:18 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Richland, Sumter57 min
Aug 2, 5:10 PM EDTSevere Thunderstorm WarningCAEClarendon, Kershaw, Lee, Sumter50 min
Aug 2, 5:32 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick58 min
Aug 2, 5:33 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland57 min
Aug 2, 6:08 PM EDTAreal Flood AdvisoryCAERichland52 min
Aug 2, 7:04 PM EDTSpecial Weather StatementCAEChesterfield56 min
Aug 2, 7:33 PM EDTSevere Thunderstorm WarningCAEFairfield42 min
Aug 2, 7:52 PM EDTAreal Flood AdvisoryCAEFairfield53 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.